LymeNet Home LymeNet Home Page LymeNet Flash Discussion LymeNet Support Group Database LymeNet Literature Library LymeNet Legal Resources LymeNet Medical & Scientific Abstract Database LymeNet Newsletter Home Page LymeNet Recommended Books LymeNet Tick Pictures Search The LymeNet Site LymeNet Links LymeNet Frequently Asked Questions About The Lyme Disease Network LymeNet Menu

LymeNet on Facebook

LymeNet on Twitter




The Lyme Disease Network receives a commission from Amazon.com for each purchase originating from this site.

When purchasing from Amazon.com, please
click here first.

Thank you.

LymeNet Flash Discussion
Dedicated to the Bachmann Family

LymeNet needs your help:
LymeNet 2020 fund drive


The Lyme Disease Network is a non-profit organization funded by individual donations.

LymeNet Flash Post New Topic  New Poll  Post A Reply
my profile | directory login | register | search | faq | forum home

  next oldest topic   next newest topic
» LymeNet Flash » Questions and Discussion » Medical Questions » sarsparilla reaction or herx??

 - UBBFriend: Email this page to someone!    
Author Topic: sarsparilla reaction or herx??
geniveve
Unregistered


Icon 1 posted            Edit/Delete Post   Reply With Quote 
i posted on another board about this and wanted your opinions here too. sorry for any duplication.

i am starting the buhner protocol and am doing ok on everything EXCEPT the sarsparilla.

first i am on elavil (an old tricyclic antidepressant), 10 mg, and 10 mg of nadolol and 80 mg of diovan for high blood pressure. that's it for prescription meds.

so i take one, one measly pill of sarsparilla at about 4-5 in the afternoon. (I took the cat's claw about 9 that morning. At approximately (cause i looked at the clock) 4:40 in the morning i woke up with a pounding headache. it hurt so bad i thought my head was going to explode. my chest and heart were racing like a racehorse. i took my bp and it was 165 over 110 and my heart rate was 110. i could not calm down. i raged, i ranted, i walked the floor. i was literally crawling the walls i was so jittery. i kept this up until about 7 in the morning. (the rat of a husband slept through most of this!) i was afraid i was going to have to go to the ER but i've been so many times, i know they would do absolutely NOTHING.

i finally got calmed down and slept exhausted but the next day i felt like S___. i mean i was still a little jittery but blurry eyed, like an old drunk or something (and i'm a teetotaler).

could this have been a severe herx? or could the sarsparilla have interacted with my bp meds or something?

i know, i know, maybe i should have gone to ER BUT DANG, every single time they say "oh there's nothing wrong." one doc even chastized me and told me the er was for critically ill patients and not to come in anymore. i could have created a situation where one of us WAS critically ill (LOL), but i didn't.

so comments? anybody else react to sarsparilla?

IP: Logged | Report this post to a Moderator
Beverly
Frequent Contributor (5K+ posts)
Member # 1271

Icon 1 posted      Profile for Beverly     Send New Private Message       Edit/Delete Post   Reply With Quote 
Hi geniveve,

I don't know, wish I could be more helpful.

I was on Elavil, along with abx and took sarsparilla at a very low dose in a liquid extract for detoxing. I used the liquid because it was easier to control dosages. (just a few drops)I never had a reaction, just felt better.

I hope you find out what it is and feel better. Headaches are tough, I feel for you. [group hug]

Posts: 6626 | From Michigan | Registered: Jun 2001  |  IP: Logged | Report this post to a Moderator
Jill E.
Frequent Contributor (1K+ posts)
Member # 9121

Icon 1 posted      Profile for Jill E.     Send New Private Message       Edit/Delete Post   Reply With Quote 
Stephen Buhner answers questions on the Planet Thrive website. Perhaps you could submit your question and see if he has any insight.

Jill

--------------------
If laughter is the best medicine, why hasn't stand-up comedy cured me?

Posts: 1773 | From San Diego | Registered: Apr 2006  |  IP: Logged | Report this post to a Moderator
Foggy
Frequent Contributor (1K+ posts)
Member # 1584

Icon 1 posted      Profile for Foggy         Edit/Delete Post   Reply With Quote 
I had no problem with it but it made me pee quite often. I found it gave me a boost in energy.
Posts: 2451 | From Lyme Central | Registered: Aug 2001  |  IP: Logged | Report this post to a Moderator
humbah 93
Member
Member # 7468

Icon 1 posted      Profile for humbah 93     Send New Private Message       Edit/Delete Post   Reply With Quote 
I've taken sarsparilla for a long time 2-3 times a day and I take almost the same medications as you plus minocycline and tindimax and a whole assortment of supplements, I would suspect the cats claw, I had alot of trouble with it, it made me really sick, whereas the sarsparilla helps me feel better from herxing, if I forget to take it I feel awful
Posts: 14 | From Southeastern Wisconsin | Registered: Jun 2005  |  IP: Logged | Report this post to a Moderator
Carol in PA
Frequent Contributor (5K+ posts)
Member # 5338

Icon 1 posted      Profile for Carol in PA     Send New Private Message       Edit/Delete Post   Reply With Quote 
Sarsaparilla is supposed to bind endotoxins in the blood.

I didn't notice anything one way or another when I was taking it.

Carol

Posts: 6942 | From Lancaster, PA | Registered: Feb 2004  |  IP: Logged | Report this post to a Moderator
JimBoB
Unregistered


Icon 1 posted            Edit/Delete Post   Reply With Quote 
Genivieve:

YOU might be the ONE exception to the rule. But MOST people have absolutely NO bad reactions to Smilax. I still take 4 capsules 2 times a day of it. I sure would not want to be without it.

I take it mainly for the blood cleansing and arthritis and asthma. Since I had both of the latter BEFORE I got Lyme, I will continue taking it probably for the rest of my life. I used to be at 12 pills a day.

Have you tried to take JUST Sarsaparilla, and NO Cat's Claw, or other herbs? That will be the best way to tell. Also, getting the reaction 12 hours after taking it, may be a stretch. But it could happen, I guess.

THOUGH the only side effects listed for Sarsaparilla is that LARGE doses cause intestinal upset.

It does ENHANCE the affects of OTHER herbs and drugs used in Lyme treatment, so MAYBE, you need to get rid of one or both of the meds you are taking, since the herbs, if taken right should get you back to more normal.

It especially can increase the absorption of digitalis glycosides and bismuth.

Hopefully, by being a little bit of a detective you will find out the real culprit. Hope for your sake it is not an allergic reaction to the Smilax.

Jim [Cool]

IP: Logged | Report this post to a Moderator
Annxyz
LymeNet Contributor
Member # 9097

Icon 1 posted      Profile for Annxyz     Send New Private Message       Edit/Delete Post   Reply With Quote 
sarsaparilla makes the herx symptoms worse for me, for some reason.

It is a white cell activator I believe .

--------------------
ANNXYZ

Posts: 744 | From Mineola | Registered: Apr 2006  |  IP: Logged | Report this post to a Moderator
hardynaka
Frequent Contributor (1K+ posts)
Member # 8099

Icon 1 posted      Profile for hardynaka     Send New Private Message       Edit/Delete Post   Reply With Quote 
Something came into my mind: are you taking sarsaparilla without binders, additives?? Sometimes it could be that the culprit.

As far as i know, sarsaparilla has been the easiest of all herbs from CP for everyone. As it's the first time I hear that, I just wondered if you're not allergic to something else than sarsaparilla.

Did you try different brands? Do you do capsules yourself? Could it be pesticides? If it binds to toxins, it could bind to pesticides??

Just a guess.

Selma

Posts: 1086 | From Switzerland | Registered: Oct 2005  |  IP: Logged | Report this post to a Moderator
canefan17
Frequent Contributor (5K+ posts)
Member # 22149

Icon 1 posted      Profile for canefan17     Send New Private Message       Edit/Delete Post   Reply With Quote 
Geniveve,

Sarsaparilla lowers blood sugar.
Could it possibly have been a hypoglycemic reaction?

I'm currently trying to figure out of saraparilla is bothering me as well.

Posts: 5394 | From Houston, Tx | Registered: Aug 2009  |  IP: Logged | Report this post to a Moderator
   

Quick Reply
Message:

HTML is not enabled.
UBB Code is enabled.

Instant Graemlins
   


Post New Topic  New Poll  Post A Reply Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | LymeNet home page | Privacy Statement

Powered by UBB.classic™ 6.7.3


The Lyme Disease Network is a non-profit organization funded by individual donations. If you would like to support the Network and the LymeNet system of Web services, please send your donations to:

The Lyme Disease Network of New Jersey
907 Pebble Creek Court, Pennington, NJ 08534 USA


| Flash Discussion | Support Groups | On-Line Library
Legal Resources | Medical Abstracts | Newsletter | Books
Pictures | Site Search | Links | Help/Questions
About LymeNet | Contact Us

© 1993-2020 The Lyme Disease Network of New Jersey, Inc.
All Rights Reserved.
Use of the LymeNet Site is subject to Terms and Conditions.